Zantac Recall - What Our Pharmacy Expert Says You Should Know

By Jamie Leonard, PharmD, Benefis Health System Director of Pharmacy

The Food and Drug Administration (FDA) announced last month that a substance linked to causing cancer was found in Zantac (ranitidine) and other heartburn medications. As a result, Zantac and its generic equivalents are being pulled from shelves as part of a nationwide, voluntary recall.

The recall has so far only listed tablet or capsule dosage forms, not the liquid. A voluntary recall is a precautionary action, in this case due to detection of a potential cancer causing chemical, N-nitrosodimethylamine (NDMA). NDMA is often found in low levels in water and some foods, being a byproduct of manufacturing or of heating/cooking/curing foods. 

Some important things to know about the ranitidine recall:

This is not an urgent recall, nor is it due to any actual harm that has occurred in people taking ranitidine. It is due to finding low levels of NDMA in some products. 

These recalls are precautionary. The FDA has classified NDMA as a probable human carcinogen based on lab tests where it was shown to cause tumors in animals. At this time, the FDA does not know if the low levels found in ranitidine is enough to cause harm in humans. We do not know what a safe acceptable level is and how cumulative exposure factors in, such as for patients who take the medication for months or years. The FDA is instructing manufacturers on how to test their product batches for NDMA levels and is collecting more data.

Not all ranitidine products are affected by the recall, only those from specific manufacturers or distributors, though I expect the list of affected products to grow. Currently, all product lots listed on the FDA safety and recall site (see below for link) are tablets and capsules. No Zantac or ranitidine syrup (pediatric) is listed as recalled at this time.

Patients do not have to immediately stop taking their ranitidine, but if they choose to, there are several low-cost, over-the-counter alternatives available to treat heartburn or acid reflux. Patients’ pharmacists can help offer alternatives. If you experience “re-bound” heartburn or reflux, it may help to taper off of the ranitidine over a couple of weeks.

Two affected companies, Apotex and Sandoz, have specific recall information on their websites where patients can cross-reference their product’s name, strength, package size, and lot number to see if it is affected. Often, the company will give instructions on how to return the product and even issue a refund. The FDA also lists specific recall, withdrawal or safety alert information on its website: https://www.fda.gov/safety/recalls-market-withdrawals-safety-alerts.

Last year, there were a number of recalls due to the same chemical being found in other prescription medications used to treat high blood pressure and heart failure (angiotensin II receptor blockers or ARBs,  mainly specific lots of losartan). In those cases, patients were told to not stop taking their medication, but to ask for an alternative with their next refill (unaffected brand or lot) or to discuss an alternate medication at the next visit with their healthcare provider.